Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Instability of a surface elastic line on an unnatural ramp

Author: Gerald S. Manning
Journal: Quart. Appl. Math. 48 (1990), 517-525
MSC: Primary 73P05; Secondary 73H99, 92C10
DOI: https://doi.org/10.1090/qam/1074966
MathSciNet review: MR1074966
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A line with bending resilience (Hooke's Law constant $ b$) but invariant length $ l$ (elastic line) is confined to a cylindrical surface of radius $ R$. A clamp at its starting point requires its initial direction always to lie along the base circle, but its end point and direction are not constrained. The trajectory in which the elastic line lies for its entire length along the circle is then an equilibrium path. Since the elastic line can straighten by swerving toward the generators of the cylinder, however, the circumferential trajectory is unstable if $ l/R$ exceeds the critical value $ \pi /{2^{3/2}}\left( { \approx 1.1107} \right)$. To improve stability, we have constructed a ramp along the circle in the form of a potential energy trough (depth $ \gamma $, width $ \delta $), which, by means of surface forces, acts to attract the elastic line toward the circle. When the ramp strength is built up to a level $ \gamma \delta {R^4}/b \approx 5.1743$, the stability of the circumferential trajectory is somewhat improved, lengths in excess of $ l/R \approx 1.4178$ now being unstable. But if the ramp strength is increased above this critical value, even if only slightly, the circumferential trajectory for arbitrarily long elastic lines abruptly becomes stable.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73P05, 73H99, 92C10

Retrieve articles in all journals with MSC: 73P05, 73H99, 92C10

Additional Information

DOI: https://doi.org/10.1090/qam/1074966
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society